Do side effects go away?

Matthew74

Stalwart
Messages
564
Reaction score
11
Points
93
I think we can all agree that when you start a new drug that the side effects often diminish over a few weeks or months.

I also think that you get used to it. In part you get used to feeling bad. In part you learn how to do everything you need to, so it doesn't seem as bad.

The reason I say this is because when I have gone off some meds I couldn't believe how good I felt off them. I also find that I am not very good at telling how "bad" the side effects are. They give you brain fog, so you just aren't thinking as clearly.

It's mostly when you go from feeling "normal" (more or less) to "on meds" that you really notice the difference. Once you are medicated for so long you can't remember very well what "normal" feels like.

What do you think?
 

cadsgj

Stalwart
Messages
430
Reaction score
15
Points
93
I agree with the time we need to pass over the side effects of new drugs, but for me, taking the drugs changes my life to much better days. The drugs get rid of the stronger more frequent seizures. So with no drugs my change is truly the wrong way.
 

Matthew74

Stalwart
Messages
564
Reaction score
11
Points
93
So that no one misunderstands, I'm on a lot of medication and always have been. I've tried a bunch.
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
17,015
Reaction score
417
Points
193
I know that my sense of what "acceptable" side effects are has changed over time. When I first went on meds, being tired was an un-acceptable side effect. Now it's tolerable -- the weariness is worth it for the seizure control.
 

XxBlaqkxX

Stalwart
Messages
176
Reaction score
60
Points
73
Same story here. I felt dead tired all the time on the Keppra generic. When I had a normal EEG and was taking such a low dose and wasn't having any issues, my neurologist allowed me to try to come off of the medication. Successfully for 15 months and then I got COVID, which messed everything up. For a while I had so much awesome energy when I wasn't on the medication, but now back on it - I can't say it's the worst I've felt, but I'm tired a lot of the time.

I have found ways to adapt...forcing myself to get outside and get some sunlight and fresh air goes a long way. I can hardly stand being inside all day because I feel so lethargic. I gotta get up and move around or I'm not going anywhere.

I've noticed after taking the XR in the morning, I'll have like a burst of energy after about an hour and it lasts 1-2 hours and then I'm super tired again. It's a bit of a pain.

I miss my energy...a lot.
 

Sabbo

VIP
Supporter
Messages
1,774
Reaction score
134
Points
213
I've become so used to the "drowsiness" side effect which most medications cause that I actually have nights where I have trouble falling asleep despite being extremely tired! The sides effect that don't go away though I wish they would are Topamax/Topiramate's. The word loss issues when a person is speaking is a headache. Short term memory loss is another issue. The biggest problem causing side effect for me, though, has been the hair loss. I had lost most of my hair in an allergic reaction to Tegretol (it never grew back), and now Topamax is causing what little is left to fall out.
 

Matthew74

Stalwart
Messages
564
Reaction score
11
Points
93
I have the same thing with "drowsiness" and not being able to sleep.

I can't remember what medication I tried, but it got my right and left mixed up. I was only on it for a month or so. I would literally type with my left when I meant to with my right. I sat down at the piano and my left was doing what my right was supposed to be doing! It was the weirdest thing. I started reading words out of order and even switching letters around within words. I never had any problem with that before it happened. I never got completely over it. I still have to be ultra careful when I am copying numbers because I get them all mixed up. I might read "12" as "21". When I'm writing by hand I also tend to skip words, I'll write the word that comes after the one I want. If I'm trying to write "Bobby Sue", I'll skip "Bobby" and just write "Sue". I think I also have a harder time reading charts and things.

Mostly I was talking about side effects while you are taking a drug....
 

Sabbo

VIP
Supporter
Messages
1,774
Reaction score
134
Points
213
I am taking Topiramate--400mg/day, along with 400mg Zonisamide/day. Even then, I average 1-3 breakthrough (seizures simple &/or complex) per month. Recently, many of the complex partials have started to occur while or shortly after I take a shower. I don't use water that is very hot--I've lowered the temperature of the water I use since I burned myself during a complex partial.
 

valeriedl

VIP
Moderator
Supporter
Messages
4,780
Reaction score
175
Points
218
The meds that I'm on have some type of side effects and drowsiness is one of them. Most of the side effects have either gone away or I might still have them but they've eased up. If the side effects were very bad and I couldn't handle them then my neuro would change the dosage, witch did help at times, or I was taken off the med.

Drowsiness is the only one that pretty much stays the same.
 

Sabbo

VIP
Supporter
Messages
1,774
Reaction score
134
Points
213
I was taken off of many of the AEDs I have tried due to allergic reactions. Tegretol & Lamictil both caused rashes. Tegretol also caused most of my hair to fall out & my temperature to rise to over 103. Keppra caused such severe stomach cramps that I was doubled over in pain. I don't recall exactly what it did, but Depakote also irritated me. Now, Topiramate is making the rest of my hair fall out.
 

cadsgj

Stalwart
Messages
430
Reaction score
15
Points
93
I guess I understand ones neurologist needing to find the right med or dosage. It took many years after my surgeries in early 2000, but I am a lucky one where they found medication to make things get “much” better. I feel so sorry for others who have to deal with side effects each and every day; I cannot imagine going back to days like that.
 
Top